doi: 10.3934/eect.2020061

Local wellposedness of quasilinear Maxwell equations with absorbing boundary conditions

1. 

Department of Mathematics, Karlsruhe Institute of Technology, 76128 Karlsruhe, Germany

2. 

Department of Mathematics, University of Bielefeld, Postfach 100131, 33501 Bielefeld, Germany

* Corresponding author: Roland Schnaubelt

Received  December 2018 Revised  March 2020 Published  June 2020

Fund Project: Funded by the Deutsche Forschungsgemeinschaft (DFG, German Research Foundation) – Project-ID 258734477 – SFB 1173

In this article we provide a local wellposedness theory for quasilinear Maxwell equations with absorbing boundary conditions in $ {\mathcal{H}}^m $ for $ m \geq 3 $. The Maxwell equations are equipped with instantaneous nonlinear material laws leading to a quasilinear symmetric hyperbolic first order system. We consider both linear and nonlinear absorbing boundary conditions. We show existence and uniqueness of a local solution, provide a blow-up criterion in the Lipschitz norm, and prove the continuous dependence on the data. In the case of nonlinear boundary conditions we need a smallness assumption on the tangential trace of the solution. The proof is based on detailed apriori estimates and the regularity theory for the corresponding linear problem which we also develop here.

Citation: Roland Schnaubelt, Martin Spitz. Local wellposedness of quasilinear Maxwell equations with absorbing boundary conditions. Evolution Equations & Control Theory, doi: 10.3934/eect.2020061
References:
[1]

S. Benzoni-Gavage and D. Serre, Multidimensional Hyperbolic Partial Differential Equations, The Clarendon Press, Oxford University Press, Oxford, 2007.  Google Scholar

[2]

K. BuschG. von FreymannS. LindenS. MingaleevL. Tkeshelashvili and M. Wegener, Periodic nanostructures for photonics, Phys. Reports, 444 (2007), 101-202.  doi: 10.1016/j.physrep.2007.02.011.  Google Scholar

[3]

J. Cagnol and M. Eller, Boundary regularity for Maxwell's equations with applications to shape optimization, J. Differential Equations, 250 (2011), 1114-1136.  doi: 10.1016/j.jde.2010.08.004.  Google Scholar

[4]

J. Chazarain and A. Piriou, Introduction to the Theory of Linear Partial Differential Equations., North-Holland Publishing Co., Amsterdam-New York, 1982.  Google Scholar

[5]

P. D'Ancona, S. Nicaise and R. Schnaubelt, Blow-up for nonlinear Maxwell equations, Electron. J. Differential Equations, (2018), paper No. 73, 9 pp.  Google Scholar

[6]

R. Dautray and J.-L. Lions, Mathematical Analysis and Numerical Methods for Science and Technology, Vol. 3, Spectral Theory and Applications, Springer-Verlag, Berlin, 2000.  Google Scholar

[7]

M. Eller, On symmetric hyperbolic boundary problems with nonhomogeneous conservative boundary conditions., SIAM J. Math. Anal., 44 (2012), 1925-1949.  doi: 10.1137/110834652.  Google Scholar

[8]

M. EllerJ. E. Lagnese and S. Nicaise, Decay rates for solutions of a Maxwell system with nonlinear boundary damping, Comput. Appl. Math., 21 (2002), 135-165.   Google Scholar

[9] M. Fabrizio and A. Morro, Electromagnetism of Continuous Media, Oxford University Press, Oxford, 2003.  doi: 10.1093/acprof:oso/9780198527008.001.0001.  Google Scholar
[10]

O. Gués, Problème mixte hyperbolique quasi-linéaire caractéristique, Comm. Partial Differential Equations, 15 (1990), 595-645.  doi: 10.1080/03605309908820701.  Google Scholar

[11]

L. Hörmander, Linear Partial Differential Operators, Springer Verlag, Berlin-New York, 1976.  Google Scholar

[12]

T. Kato, The Cauchy problem for quasi-linear symmetric hyperbolic systems, Arch. Rational Mech. Anal., 58 (1975), 181-205.  doi: 10.1007/BF00280740.  Google Scholar

[13]

I. Lasiecka, M. Pokojovy and R. Schnaubelt, Exponential decay of quasilinear Maxwell equations with interior conductivity, NoDEA Nonlinear Differential Equations Appl., 26 (2019), no. 6, Paper No. 51, 34 pp. doi: 10.1007/s00030-019-0595-1.  Google Scholar

[14]

A. Majda and S. Osher, Initial-boundary value problems for hyperbolic equations with uniformly characteristic boundary, Comm. Pure Appl. Math., 28 (1975), 607-675.  doi: 10.1002/cpa.3160280504.  Google Scholar

[15]

R. H. Picard and W. M. Zajaczkowski, Local existence of solutions of impedance initial-boundary value problem for non-linear Maxwell equations, Math. Methods Appl. Sci., 18 (1995), 169-199.  doi: 10.1002/mma.1670180302.  Google Scholar

[16]

M. Pokojovy and R. Schnaubelt, Boundary stabilization of quasilinear Maxwell equations, J. Differential Equations, 268 (2020), 784-812.  doi: 10.1016/j.jde.2019.08.032.  Google Scholar

[17]

J. Rauch, $\mathcal{L}_2$ is a continuable initial condition for Kreiss' mixed problems, Comm. Pure Appl. Math., 25 (1972), 265-285.  doi: 10.1002/cpa.3160250305.  Google Scholar

[18]

J. Rauch, Symmetric positive systems with boundary characteristic of constant multiplicity, Trans. Amer. Math. Soc., 291 (1985), 167-187.  doi: 10.1090/S0002-9947-1985-0797053-4.  Google Scholar

[19]

R. Schnaubelt and M. Spitz, Local wellposedness of quasilinear Maxwell equations with conservative interface conditions, preprint, 2018, arXiv: 1811.08714. Google Scholar

[20]

P. Secchi, Well-posedness of characteristic symmetric hyperbolic systems, Arch. Rational Mech. Anal., 134 (1996), 155-197.  doi: 10.1007/BF00379552.  Google Scholar

[21]

M. Spitz, Local wellposedness of nonlinear Maxwell equations, Ph.D. thesis, Karlsruhe Institute of Technology, 2017. https://publikationen.bibliothek.kit.edu/1000078030. Google Scholar

[22]

M. Spitz, Regularity theory for nonautonomous Maxwell equations with perfectly conducting boundary conditions, preprint, arXiv: 1805.00671. Google Scholar

[23]

M. Spitz, Local wellposedness of nonlinear Maxwell equations with perfectly conducting boundary conditions, J. Differential Equations, 266 (2019), 5012-5063.  doi: 10.1016/j.jde.2018.10.019.  Google Scholar

show all references

References:
[1]

S. Benzoni-Gavage and D. Serre, Multidimensional Hyperbolic Partial Differential Equations, The Clarendon Press, Oxford University Press, Oxford, 2007.  Google Scholar

[2]

K. BuschG. von FreymannS. LindenS. MingaleevL. Tkeshelashvili and M. Wegener, Periodic nanostructures for photonics, Phys. Reports, 444 (2007), 101-202.  doi: 10.1016/j.physrep.2007.02.011.  Google Scholar

[3]

J. Cagnol and M. Eller, Boundary regularity for Maxwell's equations with applications to shape optimization, J. Differential Equations, 250 (2011), 1114-1136.  doi: 10.1016/j.jde.2010.08.004.  Google Scholar

[4]

J. Chazarain and A. Piriou, Introduction to the Theory of Linear Partial Differential Equations., North-Holland Publishing Co., Amsterdam-New York, 1982.  Google Scholar

[5]

P. D'Ancona, S. Nicaise and R. Schnaubelt, Blow-up for nonlinear Maxwell equations, Electron. J. Differential Equations, (2018), paper No. 73, 9 pp.  Google Scholar

[6]

R. Dautray and J.-L. Lions, Mathematical Analysis and Numerical Methods for Science and Technology, Vol. 3, Spectral Theory and Applications, Springer-Verlag, Berlin, 2000.  Google Scholar

[7]

M. Eller, On symmetric hyperbolic boundary problems with nonhomogeneous conservative boundary conditions., SIAM J. Math. Anal., 44 (2012), 1925-1949.  doi: 10.1137/110834652.  Google Scholar

[8]

M. EllerJ. E. Lagnese and S. Nicaise, Decay rates for solutions of a Maxwell system with nonlinear boundary damping, Comput. Appl. Math., 21 (2002), 135-165.   Google Scholar

[9] M. Fabrizio and A. Morro, Electromagnetism of Continuous Media, Oxford University Press, Oxford, 2003.  doi: 10.1093/acprof:oso/9780198527008.001.0001.  Google Scholar
[10]

O. Gués, Problème mixte hyperbolique quasi-linéaire caractéristique, Comm. Partial Differential Equations, 15 (1990), 595-645.  doi: 10.1080/03605309908820701.  Google Scholar

[11]

L. Hörmander, Linear Partial Differential Operators, Springer Verlag, Berlin-New York, 1976.  Google Scholar

[12]

T. Kato, The Cauchy problem for quasi-linear symmetric hyperbolic systems, Arch. Rational Mech. Anal., 58 (1975), 181-205.  doi: 10.1007/BF00280740.  Google Scholar

[13]

I. Lasiecka, M. Pokojovy and R. Schnaubelt, Exponential decay of quasilinear Maxwell equations with interior conductivity, NoDEA Nonlinear Differential Equations Appl., 26 (2019), no. 6, Paper No. 51, 34 pp. doi: 10.1007/s00030-019-0595-1.  Google Scholar

[14]

A. Majda and S. Osher, Initial-boundary value problems for hyperbolic equations with uniformly characteristic boundary, Comm. Pure Appl. Math., 28 (1975), 607-675.  doi: 10.1002/cpa.3160280504.  Google Scholar

[15]

R. H. Picard and W. M. Zajaczkowski, Local existence of solutions of impedance initial-boundary value problem for non-linear Maxwell equations, Math. Methods Appl. Sci., 18 (1995), 169-199.  doi: 10.1002/mma.1670180302.  Google Scholar

[16]

M. Pokojovy and R. Schnaubelt, Boundary stabilization of quasilinear Maxwell equations, J. Differential Equations, 268 (2020), 784-812.  doi: 10.1016/j.jde.2019.08.032.  Google Scholar

[17]

J. Rauch, $\mathcal{L}_2$ is a continuable initial condition for Kreiss' mixed problems, Comm. Pure Appl. Math., 25 (1972), 265-285.  doi: 10.1002/cpa.3160250305.  Google Scholar

[18]

J. Rauch, Symmetric positive systems with boundary characteristic of constant multiplicity, Trans. Amer. Math. Soc., 291 (1985), 167-187.  doi: 10.1090/S0002-9947-1985-0797053-4.  Google Scholar

[19]

R. Schnaubelt and M. Spitz, Local wellposedness of quasilinear Maxwell equations with conservative interface conditions, preprint, 2018, arXiv: 1811.08714. Google Scholar

[20]

P. Secchi, Well-posedness of characteristic symmetric hyperbolic systems, Arch. Rational Mech. Anal., 134 (1996), 155-197.  doi: 10.1007/BF00379552.  Google Scholar

[21]

M. Spitz, Local wellposedness of nonlinear Maxwell equations, Ph.D. thesis, Karlsruhe Institute of Technology, 2017. https://publikationen.bibliothek.kit.edu/1000078030. Google Scholar

[22]

M. Spitz, Regularity theory for nonautonomous Maxwell equations with perfectly conducting boundary conditions, preprint, arXiv: 1805.00671. Google Scholar

[23]

M. Spitz, Local wellposedness of nonlinear Maxwell equations with perfectly conducting boundary conditions, J. Differential Equations, 266 (2019), 5012-5063.  doi: 10.1016/j.jde.2018.10.019.  Google Scholar

[1]

Nguyen Thanh Long, Hoang Hai Ha, Le Thi Phuong Ngoc, Nguyen Anh Triet. Existence, blow-up and exponential decay estimates for a system of nonlinear viscoelastic wave equations with nonlinear boundary conditions. Communications on Pure & Applied Analysis, 2020, 19 (1) : 455-492. doi: 10.3934/cpaa.2020023

[2]

Pavol Quittner, Philippe Souplet. Blow-up rate of solutions of parabolic poblems with nonlinear boundary conditions. Discrete & Continuous Dynamical Systems - S, 2012, 5 (3) : 671-681. doi: 10.3934/dcdss.2012.5.671

[3]

Bin Li. On the blow-up criterion and global existence of a nonlinear PDE system in biological transport networks. Kinetic & Related Models, 2019, 12 (5) : 1131-1162. doi: 10.3934/krm.2019043

[4]

Dapeng Du, Yifei Wu, Kaijun Zhang. On blow-up criterion for the nonlinear Schrödinger equation. Discrete & Continuous Dynamical Systems - A, 2016, 36 (7) : 3639-3650. doi: 10.3934/dcds.2016.36.3639

[5]

Vural Bayrak, Emil Novruzov, Ibrahim Ozkol. Local-in-space blow-up criteria for two-component nonlinear dispersive wave system. Discrete & Continuous Dynamical Systems - A, 2019, 39 (10) : 6023-6037. doi: 10.3934/dcds.2019263

[6]

Xinwei Yu, Zhichun Zhai. On the Lagrangian averaged Euler equations: local well-posedness and blow-up criterion. Communications on Pure & Applied Analysis, 2012, 11 (5) : 1809-1823. doi: 10.3934/cpaa.2012.11.1809

[7]

Xiaojing Xu. Local existence and blow-up criterion of the 2-D compressible Boussinesq equations without dissipation terms. Discrete & Continuous Dynamical Systems - A, 2009, 25 (4) : 1333-1347. doi: 10.3934/dcds.2009.25.1333

[8]

Jong-Shenq Guo. Blow-up behavior for a quasilinear parabolic equation with nonlinear boundary condition. Discrete & Continuous Dynamical Systems - A, 2007, 18 (1) : 71-84. doi: 10.3934/dcds.2007.18.71

[9]

Huiling Li, Mingxin Wang. Properties of blow-up solutions to a parabolic system with nonlinear localized terms. Discrete & Continuous Dynamical Systems - A, 2005, 13 (3) : 683-700. doi: 10.3934/dcds.2005.13.683

[10]

Yu-Zhu Wang, Weibing Zuo. On the blow-up criterion of smooth solutions for Hall-magnetohydrodynamics system with partial viscosity. Communications on Pure & Applied Analysis, 2014, 13 (3) : 1327-1336. doi: 10.3934/cpaa.2014.13.1327

[11]

Yi-hang Hao, Xian-Gao Liu. The existence and blow-up criterion of liquid crystals system in critical Besov space. Communications on Pure & Applied Analysis, 2014, 13 (1) : 225-236. doi: 10.3934/cpaa.2014.13.225

[12]

Yinghua Li, Shijin Ding, Mingxia Huang. Blow-up criterion for an incompressible Navier-Stokes/Allen-Cahn system with different densities. Discrete & Continuous Dynamical Systems - B, 2016, 21 (5) : 1507-1523. doi: 10.3934/dcdsb.2016009

[13]

Giuseppe Maria Coclite, Angelo Favini, Gisèle Ruiz Goldstein, Jerome A. Goldstein, Silvia Romanelli. Continuous dependence in hyperbolic problems with Wentzell boundary conditions. Communications on Pure & Applied Analysis, 2014, 13 (1) : 419-433. doi: 10.3934/cpaa.2014.13.419

[14]

Ming Lu, Yi Du, Zheng-An Yao, Zujin Zhang. A blow-up criterion for the 3D compressible MHD equations. Communications on Pure & Applied Analysis, 2012, 11 (3) : 1167-1183. doi: 10.3934/cpaa.2012.11.1167

[15]

Shouming Zhou, Chunlai Mu, Yongsheng Mi, Fuchen Zhang. Blow-up for a non-local diffusion equation with exponential reaction term and Neumann boundary condition. Communications on Pure & Applied Analysis, 2013, 12 (6) : 2935-2946. doi: 10.3934/cpaa.2013.12.2935

[16]

Marek Fila, Hirokazu Ninomiya, Juan-Luis Vázquez. Dirichlet boundary conditions can prevent blow-up in reaction-diffusion equations and systems. Discrete & Continuous Dynamical Systems - A, 2006, 14 (1) : 63-74. doi: 10.3934/dcds.2006.14.63

[17]

Igor Shevchenko, Barbara Kaltenbacher. Absorbing boundary conditions for the Westervelt equation. Conference Publications, 2015, 2015 (special) : 1000-1008. doi: 10.3934/proc.2015.1000

[18]

Petri Juutinen. Convexity of solutions to boundary blow-up problems. Communications on Pure & Applied Analysis, 2013, 12 (5) : 2267-2275. doi: 10.3934/cpaa.2013.12.2267

[19]

Victor A. Galaktionov, Juan-Luis Vázquez. The problem Of blow-up in nonlinear parabolic equations. Discrete & Continuous Dynamical Systems - A, 2002, 8 (2) : 399-433. doi: 10.3934/dcds.2002.8.399

[20]

Jorge A. Esquivel-Avila. Blow-up in damped abstract nonlinear equations. Electronic Research Archive, 2020, 28 (1) : 347-367. doi: 10.3934/era.2020020

2019 Impact Factor: 0.953

Metrics

  • PDF downloads (15)
  • HTML views (20)
  • Cited by (0)

Other articles
by authors

[Back to Top]